Thank you Dr. Fudin for answering my previous questions in regard to Nucynta (Tapentadol). I have been on the ER and IR for about five years.
I suffer from severe, multi-level degenerative disc disease, symptomatic sacral Tarlov Cysts which is causing bone erosion and remodeling, Arachnoiditis, Elher’s Danlos Hyper Mobile type, thoracic scoliosis, osteoarthritis, and to many others to list here.
You have informed me that Nucynta’s chemical structure is completely different from traditional opioids, has less side effects, conversion from Nucynta to another opioid does not exist, and urine screening for Nucynta will be opioid negative.
My questions are:
Due to all I have mentioned above, will a patient still experience withdrawal symptoms as with other opioid meds if Nucynta is discontinued? Is Nucynta considered to be less addictive? Is the risk of serotonin syndrome more likely if Nucynta is combined with an anti-depressant compared to other opioids and why?
Thank you for your time!
Jacqueline, here are the answers to your questions.
Will a patient still experience withdrawal symptoms as with other opioid meds if Nucynta is discontinued?
Nucynta has been studied in terms of chronic opioid withdrawal symptoms and has been shown to cause far less, if any withdrawal after abruptly stopping it when compared to traditional opioids. That doesn’t mean it can’t occur, but if withdrawal does occur, it is generally categorized as moderate or minor.
Is Nucynta considered to be less addictive? In my experience, I’ve seen less dose escalation among patients who use it. Also, it essentially has negligible street use, which may be indicative of less euphoria and craving compared to traditional opioids. But, I am not aware of any specific studies looking at “addiction”.
Is the risk of serotonin syndrome more likely if Nucynta is combined with an antidepressant compared to other opioids and why? According to the package insert, serotonin syndrome is listed. Most other opioids DO NOT affect serotonin, so there would be no elevated risk. Methadone and tramadol both affect serotonin, so they do have an elecated risk above Nucynta for serotonin syndrome when combined with certain antidepressants known as SSRI and others as well. The reality is that Nucynta has almost no, or is devoid of serotonin activity, so it theoretically is less of a problem if it is combined with an antidepressant. But, when serotonin syndrome is a risk because of other drugs, for sure, certain of those symptoms could be worsened by using a drug like Nucynta that blocks reuptake of norepinephrine (as opposed to serotonin). But the short answer to your question is that Nucynta combined with an SSRI will theoretically not be as bad as combining two drugs that both block reuptake of serotonin such as duloxetine (Cymbalta) combined with tramadol (Ultram).